Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Heart enlarged. Was on atrial fibrillation. High cholesterol. Why does skin tear easily?

Last week my mother went to her family physician for a cold that she felt was getting worse, after taking the chest xray they found her heart to be enlarged. Scheduled her that evening to be seen my a cardiologist . I met and went with her to the exam he confirmed that in comparison to a chest xray that was taken this past May of 2012 it was enlarged, the EKG showed she was also in atrial fibrillation . She was not short of breath and no symptoms presented (other than the cold, and cough). The physician recommended an echo which was also done and found her to have mild CHF. He felt because of her age 78 and that she was in Afib that she needed to be started on a blood thinner. She is scheduled for a Stress test on the 20th of this month. He currently has her on a full asprin until we start her on the coumodin. I am concerned because she is a very active 78 yr women, she eats all the right kind of foods, attends a Zumba class for seniors, is not over weight neg for DM and HBP however she does have high cholesterol for which other than diet and exercise is her current regimen due to the side affects of the Statin drugs. I just want to make sure this is the correct course of treatment, her skin is so thin now any minor rub or scrap her skin tears and bleeds of course due to the asprin I understand that is also making her skin thin. Family history is mother died at age 55 with massive heart attack fathers history is unknown, are we making the right choice and especially if her stress test comes up negative is the current dx correct? Before I continue I would like to submit the exrays and other results.
Asked On : Fri, 14 Sep 2012
Answers:  1 Views:  71
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Internal Medicine Specialist 's  Response
Dear friend, welcome to HCM!
A well placed query indeed !

Your mother has high CHADS score and will need blood thinners (anticoagulants ) apart from aspirin.

Stress test will determine if she has ischaemia (blood supply-demand mismatch) and coronary disease as cause for her heart failure.
An angiography will be needed.
Your cardiologist is the best person to advise you the next course accordingly.

Aspirin does not make the skin thin. But a fragile, thin skin is likely to bleed under the skin and cause discolorations (ecchymoses), which are not worrisome.
You need to be sure there are no other bleeding problems like gastric ulcer etc.
She must be on optimal anti-failure medications by now.

Latest anticoagulants like dabigatran are safer than the older ones like coumadins. Please discuss with your cardiologist about it.

Yes, uploading Xrays and reports would be more useful.
Await your feeds and would be glad to assist. Take care and keep me posted on her progress.

Dr. Prasad Akole
Critical Care Spcialist

Take care and please keep me informed of your progress.
Good Luck!
I hope to have answered your query satisfactorily.
Thank you!
Answered: Sun, 16 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor